Texas, 2006

High Wind in Texas, December 24 to 25, 2006

December 24 to 25, 2006 · NWS MAF · 3 events in 2 counties and zones

The combination of a strong upper level storm system and a passing cold front increased the chance of high winds across the Davis and Guadalupe Mountains Christmas Eve. Winds increased across west Texas and southeastern New Mexico late Christmas Eve night as a strong cold front moved south through the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The combination of a strong upper level storm system and a passing cold front increased the chance of high winds across the Davis and Guadalupe Mountains Christmas Eve. Winds increased across west Texas and southeastern New Mexico late Christmas Eve night as a strong cold front moved south through the area. A wind advisory was issued for much of the west Texas and southeastern New Mexico plains in addition to the high wind warning for the mountainous areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 24, 12:24 PM MST, 27 minutes earlier.

Area forecast discussion, Dec 24, 12:24 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CST SUN DEC 24 2006

.SHORT TERM...
SOUTHERN STREAM MID/UPPER LEVEL LOW SOUTHEAST OF THE BIG BEND THIS
MORNING WILL CONTINUE TO MOVE EASTWARD ACROSS SOUTH TEXAS TONIGHT.
AS THIS UPPER LOW/TROUGH EXITS TO OUR EAST...A STRONG 120+KT UPPER
LEVEL JET ON THE BACKSIDE OF THIS TROUGH WILL DIVE SOUTHWARD INTO
WEST TEXAS TONIGHT...DRIVING A COLD FRONT RAPIDLY THROUGH WEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING AND INTO THE BIG BEND BY THE
EARLY MORNING HOURS ON MONDAY.

BRISK NORTHERLY WINDS IMMEDIATELY BEHIND THIS COLD FRONT WILL RESULT
IN BITING COLD WIND CHILLS 10-15 DEGREES BELOW AIR TEMPERATURES
UNTIL WINDS GRADUALLY SUBSIDE NEAR DAYBREAK MONDAY.  NORTHEAST WINDS
BEHIND THE FRONT WILL INCREASE AND CHANNEL THROUGH GUADALUPE
PASS...WILL THUS HOIST A HIGH WIND WARNING FOR THE GUADALUPES FOR
TONIGHT.

LOW CLOUDS WILL BE ON THE INCREASE AFTER MIDNIGHT BEHIND THE COLD
FRONT.  IMPRESSIVE DYNAMICS /10 PVU/ ASSOCIATED WITH THE PASSING
STRONG UPPER JET MAY TAP SUFFICIENT RESIDUAL/MEAGER MOISTURE TO
WRING OUT A BRIEF PERIOD OF FREEZING DRIZZLE OR SNOW FLURRIES ACROSS
THE NORTHEASTERN PERMIAN BASIN...NORTHEAST OF BIG SPRING...DURING
THE EARLY CHRISTMAS MORNING HOURS.

.LONG TERM...
CHRISTMAS CONTINUES TO LOOK RELATIVELY CHILLY BUT NOT WHITE.
ANOTHER UPPER LEVEL SYSTEM WILL DROP SOUTH AND HELP PUSH THE COLD
FRONT THROUGH THE AREA. WHILE THE NEAR MERIDIONAL H500 FLOW WILL TAP
INTO THE COOLER TEMPS OF THE NORTHERN CONUS/SOUTHERN CANADA...THE
10 DAY CANADIAN ANOMALY FORECAST CONTINUES TO SHOW SOUTH CENTRAL
CANADA AT 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF
YEAR. SO WHILE THIS WILL NOT BE A MAJOR POLAR/ARCTIC FRONT
TOMORROW...WENT AHEAD AND TRENDED TEMPS DOWNWARD A BIT FOR MONDAY
BASED ON LATEST MODEL RUNS WITH MOST LOCATIONS TOPPING OUT IN THE
LOWER 50S NEAR LUNCH TIME.

TEMPERATURES WILL THEN BEGIN TO DROP OFF AS THE COLD AIR CONTINUES
TO PUSH THROUGH THE AREA. THE ATMOSPHERE WILL REMAIN DRY SO NO
PRECIP /LIQUID OR OTHERWISE/ IS ANTICIPATED.  AFTER FAIRLY BRISK
OVERNIGHT WINDS MAKE CHILLY MORNING TEMPS FEEL EVEN COLDER...THEY
WILL BEGIN BACKING OFF LATER IN THE MORNING AND DROP TO NEAR CALM
FOR MUCH OF THE AREA OVERNIGHT AS THE SURFACE PRESSURE GRADIENT
RELAXES. THE CALM WINDS... ALONG WITH CLEAR SKIES... WILL ALLOW
OVERNIGHT TEMPS TO DROP SUBSTANTIALLY AGAIN WITH MANY LOCATIONS
FALLING SEVERAL DEGREES BELOW FREEZING.

BY MID WEEK...THE UPPER LEVELS CONTINUE TO LOOK FAIRLY ZONAL WITH
LEE TROUGHING AT THE SURFACE.  THIS WILL HELP WARM THINGS UP AGAIN
WITH WEDNESDAY TOPPING OUT AS OUR WARMEST DAY FOR THIS PACKAGE.
MANY LOCATIONS WILL LIKELY REACH THE LOWER 60S BY THEN WITH THE
USUAL WARM SPOTS /WINK...PECOS...FORT STOCKTON...ETC/ POSSIBLY
HITTING THE MID TO UPPER 60S. WINDS WILL CONTINUE TO BE ON THE
INCREASE FROM MID WEEK TOWARDS THE WEEKEND AS THE NEXT UPPER LEVEL
SYSTEM/SURFACE FRONT COMBO AIMS FOR THE AREA. MODELS ONLY IN BROAD
AGREEMENT ON THE TRACK OF THE UPPER SYSTEM...WHICH WILL ULTIMATELY
AFFECT OUR SENSIBLE WEATHER. DEPENDING ON THE TRACK...EXPECT WINDS
THROUGH THE GUADALUPES TO PICK UP AS THE H500 HEIGHT GRADIENT
TIGHTENS THROUGH THE AREA. IN ADDITION...RAIN CHANCES WILL ALSO BE
ON THE INCREASE AHEAD OF THIS SYSTEM/FRONT AS MOISTURE TRIES TO
GET PULLED INTO THE AREA. HAVE CONTINUED MAINLY SLIGHT CHANCE POPS
THURSDAY THROUGH SATURDAY USING A BLEND OF THE GFS AND DGEX TO
GIVE A SORT OF MIDDLE OF THE ROAD IDEA. RIGHT NOW TEMPS THROUGH
OUR AREAS STAY WARM ENOUGH THAT SNOW MENTION WAS LEFT OUT OF THE
WX GRIDS. HOWEVER...IF TEMPS DO DROP OFF WITH FRONTAL
PASSAGE...THIS MAY HAVE TO BE REVISITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              29  53  26  57  /  20   0   0   0
CARLSBAD NM                26  54  23  60  /   0   0   0   0
DRYDEN TX                  35  58  27  60  /   0   0   0   0
FORT STOCKTON TX           33  52  27  61  /   0   0   0   0
GUADALUPE PASS TX          23  50  28  55  /   0   0   0   0
HOBBS NM                   26  52  23  56  /   0   0   0   0
MARFA TX                   23  46  20  57  /   0   0   0   0
MIDLAND INTL AIRPORT TX    27  49  26  57  /   0   0   0   0
ODESSA TX                  28  50  26  57  /  10   0   0   0
WINK TX                    30  56  23  64  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM MST MONDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM MST MONDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

01/13
Hazardous weather outlook, Dec 24, 12:09 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CST SUN DEC 24 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
109 PM CST SUN DEC 24 2006 /1209 PM MST SUN DEC 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS TONIGHT BEHIND A PASSING COLD FRONT.  NORTHEAST
WINDS WILL RANGE FROM 35 TO 45 MPH WITH GUSTS NEAR 60 MPH
THROUGH GUADALUPE PASS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 24, 12:51 PM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The Automated Surface Observing System at Guadalupe Pass (KGDP) measured sustained wind speeds between 40 and 46 mph with gusts to 54 mph. No damage was reported.

High Wind, Davis / Apache Mountains Area

When
December 24, 9:35 PM CST to December 25, 1:25 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Park/Forest Service

Weather instruments at the University of Texas run weather station at Mount Locke recorded wind gusts from 58 mph up to a peak wind speed of 81 mph. No damage was reported.

High Wind, Guadalupe Mountains of Culberson County

When
December 24, 8:51 PM MST to 10:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The Automated Surface Observing System at Guadalupe Pass (KGDP) recorded sustained wind speeds of 40 to 46 mph and gusts to 58 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7767, 7766, 7768.